[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.208.7. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 14, 1955

CLINICAL NOTES

JAMA. 1955;158(2):114-116. doi:10.1001/jama.1955.02960020020006
Abstract

JAUNDICE AND AGRANULOCYTOSIS WITH FATALITY FOLLOWING CHLORPROMAZINE THERAPY  Horace H. Hodges, M.D. and Gordon D. LaZerte, M.D., Charlotte, N. C.About two years ago the drug chlorpromazine (Thorazine) [10-(γ-dimethylaminorpropyl)-2-chlorophenothiazine hydrochloride] was introduced in France and since then has enjoyed increasing use in psychiatry and medicine as a sedative and an antiemetic. The only serious side-effect mentioned has been jaundice,1 which has been reported to be transient in all cases but one.1d In that case there was valvular heart disease with congestive failure, and the suggestion was made that passive congestion of the liver rendered it vulnerable to the toxic action of chlorpromazine. The following report concerns a patient in whom jaundice occurring after chlorpromazine therapy did not subside and in whom agranulocytosis developed prior to death.

REPORT OF A CASE  A 67-year-old white housewife was seized with acute epigastric pain, fever, and chills on Sept. 10, 1954, and

First Page Preview View Large
First page PDF preview
First page PDF preview
×